Tornadoes · United States · Arkansas · 2007
EF1 tornado, Figure Five, Arkansas, June 20, 2007
This EF1 tornado ran 0.6 miles across Crawford County on June 20, 2007, touching down at 11:35 AM CDT and reaching 250 yards wide. It killed nobody, and did $75,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 20, 2007
- Touchdown
- 11:35 AM CDT (16:35 UTC)
- Lifted
- 11:36 AM CDT (16:36 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- County
- Crawford County
- Touchdown point
- 35.489, -94.408
- Lift-off point
- 35.503, -94.419
- Record number
- 0706201035-01
What the Weather Service recorded
An isolated severe thunderstorm produced a brief tornado in Crawford County AR.
A tornado damaged several homes, destroyed a boat storage building and blew down a number of trees.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at Jun 20, 10:51 AM CDT, 44 minutes earlier.
Area forecast discussion, Jun 20, 10:51 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1051 AM CDT WED JUN 20 2007 .DISCUSSION... MCS IS IN ITS DIEING FORM NOW. UPDATED TO ADJUST POPS. WILL DO SO AGAIN AROUND NOON TO GET RID OF MORNING WORDING. DO NOT EXPECT MUCH IF ANYTHING AFTER THE CURRENT CONVECTION DIES. TEMPS WILL NEED BE RE-VISITED. IF THE CLOUDS THIN ENOUGH MAY STILL BE ABLE TO REACH HIGHS. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...17 LONG TERM....12 ABBAS
Hazardous weather outlook, Jun 20, 5:00 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 500 AM CDT WED JUN 20 2007 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 450 AM CDT WED JUN 20 2007 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. HEAVY RAIN. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING . AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. DISCUSSION... A MCS DEVELOPED OVERNIGHT AND MOVED THROUGH A LARGE PART OF OKLAHOMA AND INTO TEXAS. SOUTHEAST OKLAHOMA HAS REMAINED QUIET OVERNIGHT BUT THE BAND OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO THIS AREA WHICH HAS SOME OF THE BEST PRECIPITABLE WATER VALUES...GREATEST INSTABILITY...BUT VERY WEAK UPPER SUPPORT. HEAVY RAIN IS EXPECTED TO CONTINUE DURING THE MORNING HOURS AND COULD PRODUCE ONE TO TWO INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS. RAINFALL IS EXPECTED TO DIMINISH BY LATE MORNING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...NO HAZARDS. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... QUIET WEATHER IS EXPECTED TO MOVE INTO THE REGION BEHIND THE THUNDERSTORM COMPLEX BY THURSDAY MORNING. AN UPPER RIDGE BECOMES ESTABLISHED OVER THE MOUNTAINS KEEPING THE REGION IN A WEST TO NORTHWEST FLOW AND THUNDERSTORMS WILL BE AT A MINIMUM INTO EARLY NEXT WEEK. EMERGENCY MANAGEMENT PLANNING STATEMENT... WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Special weather statement, Jun 20, 7:08 AM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
708 AM CDT WED JUN 20 2007
OKZ053-201300-
CHOCTAW OK-
708 AM CDT WED JUN 20 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 AM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
CHOCTAW
AT 708 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTH OF UNGER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...GRANT...GAY...
GOODLAND...SAWYER...BOSWELL...UNGER...SOPER...MESSER...KENT...
FALLON...SPEER AND APPLE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3391 9592 3379 9567 3414 9514 3414 9584Special weather statement, Jun 20, 9:29 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
929 AM CDT WED JUN 20 2007
OKZ076-201530-
LE FLORE OK-
929 AM CDT WED JUN 20 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
LE FLORE
AT 929 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 11 MILES NORTHWEST OF WHITESBORO TO 33 MILES
SOUTH OF BIG CEDAR...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...BIG CEDAR...MUSE...
WHITESBORO...HODGEN...SUMMERFIELD...FANSHAWE AND WISTER.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3480 9505 3452 9493 3453 9445 3516 9480Special weather statement, Jun 20, 10:30 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1030 AM CDT WED JUN 20 2007
ARZ029-201615-
SEBASTIAN AR-
1030 AM CDT WED JUN 20 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTY:
IN WEST CENTRAL ARKANSAS
SOUTHWESTERN SEBASTIAN
AT 1030 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 14 MILES WEST OF HARTFORD TO 8 MILES SOUTHWEST OF
PATTERSON...MOVING NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PATTERSON...HARTFORD...HACKETT...
GREENWOOD...ARKOLA...MIDLAND...JENSON...EXCELSIOR...BONANZA...JENNY
LIND AND RYE HILL.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
LAT...LON 3494 9445 3497 9430 3525 9425 3530 9445Special weather statement, Jun 20, 10:46 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1046 AM CDT WED JUN 20 2007
ARZ029-OKZ076-201615-
LE FLORE OK-SEBASTIAN AR-
1046 AM CDT WED JUN 20 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTIES:
IN WEST CENTRAL ARKANSAS
SEBASTIAN
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
AT 1046 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MANSFIELD TO 4 MILES WEST OF POTEAU...MOVING
NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...POTEAU...SHADY POINT...CAMERON...PANAMA...ROCK ISLAND...
SPIRO...POCOLA...SCULLYVILLE...BRADEN...PATTERSON...CROSSROADS...
MILLTOWN...HARTFORD...HACKETT...GREENWOOD...BARLING...LAVACA...
ARKOLA...HUNTINGTON...MIDLAND...DAYTON...WITCHERVILLE...BURNVILLE...
JENSON...EXCELSIOR...MANSFIELD...BONANZA...JENNY LIND...RYE HILL...
BLOOMER AND CENTRAL CITY.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3498 9420 3497 9474 3530 9464 3538 9409Special weather statement, Jun 20, 11:10 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1110 AM CDT WED JUN 20 2007
ARZ019-020-029-201715-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
1110 AM CDT WED JUN 20 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES:
IN WEST CENTRAL ARKANSAS
NORTHEASTERN SEBASTIAN AND SOUTHERN FRANKLIN
IN NORTHWEST ARKANSAS
SOUTHEASTERN CRAWFORD
AT 1110 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES WEST OF MILL CREEK TO BURNVILLE TO 9
MILES SOUTHEAST OF CROSSROADS...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...PINEY...
PLEASANT HILL...CROSSROADS...MILLTOWN...MILL CREEK...OZARK...
MULBERRY...CHARLESTON...BRANCH...URSULA...PETER PENDER...VESTA...
MEG...DENNING...CECIL...TONEY...LONELM...CRAVENS...GREENWOOD...
BARLING...LAVACA...DAYTON...WITCHERVILLE...WASHBURN...BURNVILLE...
EXCELSIOR...FORT CHAFFEE...JENNY LIND...RYE HILL...BLOOMER...CENTRAL
CITY...ALMA...KIBLER AND DYER.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3532 9447 3508 9428 3503 9408 3536 9373
3550 9379 3563 9402Special weather statement, Jun 20, 11:34 AM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1134 AM CDT WED JUN 20 2007
ARZ019-201700-
CRAWFORD AR-
1134 AM CDT WED JUN 20 2007
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTY:
IN NORTHWEST ARKANSAS
CRAWFORD
AT 1134 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF FIGURE FIVE TO CONCORD...MOVING
NORTH AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...CONCORD...MOUNTAINBURG...ALMA...CHESTER...SHIBLEY...
FURRY...FIGURE FIVE...RUDY...LOCKE AND MOUNT GAYLER.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3545 9440 3544 9418 3576 9404 3576 9430The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
4.6 hours before the tornado, 165 km from the path. June 20, 2007.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -77 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Fort Smith Municipal (FSM), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 23 km away, was scanning. The volume nearest the touchdown began at 16:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of June 20, 2007
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 20 | 2:05 PM MDT | EF0 | Hudspeth, TX | 0.2 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.